Alert archive / Oregon / Flash Flood Warnings in 2005
Flash Flood Warning 3, NWS Pendleton, OR
NWS Pendleton, OR issued this flash flood warning at May 28, 2005, 7:20 PM PDT for Deschutes County, Oregon. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2005, 7:20 PM PDT (02:20 UTC)
- Expired
- May 28, 2005, 10:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Pendleton, OR
- Area
- Counties, with a storm outline in the text
County Deschutes County, OR
The radar
The Portland,OR radar (KRTX), 212 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 00:00Z, 2.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KPDT 290222 FFWPDT ORC017-290515- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PENDLETON OR 720 PM PDT SAT MAY 28 2005 THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL DESCHUTES COUNTY IN CENTRAL OREGON THIS INCLUDES THE CITY OF BEND * UNTIL 1015 PM PDT * AT 713 PM PDT...TRAINED WEATHER SPOTTERS REPORTED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. WEATHER SPOTTERS NEAR BEND REPORTED ONE HALF INCH OF RAIN IN 10 MINUTES ALONG WITH FLOODING ALREADY OVER MANY STREETS IN BEND. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUMALO AND SISTERS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 4400 12144 4406 12122 4437 12122 4433 12174 $$ MCS
2 follow-up statements
000 WGUS76 KPDT 290340 FFSPDT ORC017-290515- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 836 PM PDT SAT MAY 28 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1015 PM PDT FOR NORTH CENTRAL DESCHUTES COUNTY... AT 827 PM PDT...TRAINED WEATHER SPOTTERS HAVE REPORTED VERY HEAVY RAIN AND FLOODING ASSOCIATED WITH A STRONG THUNDERSTORM OVER THE WARNED AREA. RAINFALL AMOUNTS OVER 1 INCH WERE REPORTED WITH THE THUNDERSTORM...AND LOCALIZED STREET FLOODING WITH DEBRIS FLOATING DOWN STREETS WERE OBSERVED IN AND AROUND THE VICINITY OF BEND. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SISTERS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 4400 12144 4406 12122 4437 12122 4433 12174 $$ MCS
000 WGUS76 KPDT 290513 FFSPDT ORC017-290522- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 1012 PM PDT SAT MAY 28 2005 ...THE FLASH FLOOD WARNING FOR NORTH CENTRAL DESCHUTES COUNTY EXPIRES AT 1015 PM PDT... NATIONAL WEATHER SERVICE DOPPLER RADAR AND AUTOMATED RAIN GAGES INDICATED THE RAINFALL WAS ENDING ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE. LAT...LON 4400 12144 4406 12122 4437 12122 4433 12174 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:15 PM PDT, 5 hours 5 minutes earlier.
Area forecast discussion, May 28, 2:15 PM PDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 215 PM PDT SAT MAY 28 2005 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...LATEST WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL CLOSED LOW OFF THE NORTHERN CALIFORNIA COAST WITH MOISTURE SPREADING NORTHEAST INTO CENTRAL AND SOUTHERN SECTIONS OF OREGON. THE MAIN FORECAST CONCERN CONTINUES TO BE THE THREAT FOR ISOLATED SEVERE THUNDERSTORMS THIS EVENING. THE STORM PREDICTION CENTER CURRENTLY HAS NORTH CENTRAL OREGON...CENTRAL OREGON...THE OCHOCO-JOHN DAY HIGHLANDS...AND THE JOHN DAY BASIN IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THE EVENING. SO FAR MOST OF THE LIGHTNING HAS BEEN CONCENTRATED CLOSE TO THE CENTER OF CIRCULATION IN SOUTHWEST OREGON WITH A FEW LIGHTNING STRIKES IN DESCHUTES COUNTY. HOWEVER LIGHTNING COVERAGE WILL INCREASE THROUGH THE EVENING AS A SHORT WAVE AHEAD OF THE LOW LIFTS NORTH TOWARDS THE AFOREMENTIONED AREAS WITH A SEVERE THREAT. THE MAIN THREAT FROM THE THUNDERSTORMS THIS EVENING WILL BE LARGE HAIL. A FEW OTHER POSSIBLE THREATS INCLUDE LOCALLY HEAVY RAIN IN GRANT COUNTY AND THE NE OREGON MOUNTAINS WHERE STORM MOTIONS ARE ONLY IN THE 2-5 MPH RANGE. ANOTHER THREAT WILL BE GUSTY WINDS IN CENTRAL OREGON WHERE STRONGER WINDS ALOFT MAY MIX DOWN WITH THUNDERSTORMS. MODEL SOUNDINGS INDICATE A RISK FOR A FEW NOCTURNAL THUNDERSTORMS IN THESE AREAS BUT WILL LEAVE OUT FOR NOW GIVEN UNCERTAINTY IN THIS PANNING OUT. ELSEWHERE...AFTERNOON HEATING IS LEADING TO SOME CUMULUS DEVELOPMENT OVER THE BLUE AND WALLOWA MOUNTAINS. A FEW LIGHTNING STRIKES MAY OCCUR OVER THESE AREAS THIS EVENING BUT ARE NOT EXPECTED TO BE STRONG NOR SEVERE. WITH THE LOW MOVING INLAND ACROSS NORTHERN CALIFORNIA TONIGHT AND WITH HIGH PRESSURE OVER SOUTHERN BRITISH COLUMBIA...A DEFORMATION ZONE IS EXPECTED TO DEVELOP ACROSS CENTRAL OREGON OVERNIGHT BRINGING NUMEROUS RAIN SHOWERS. ON SUNDAY MORNING...A DEFORMATION ZONE WILL PERSIST OVER CENTRAL OREGON LEADING TO RAIN SHOWERS BEING LIKELY. THEN RESIDUAL MOISTURE AND AFTERNOON/EARLY EVENING HEATING WILL LEAD TO A SLIGHT CHANCE OF THUNDERSTORMS MAINLY OVER CENTRAL OREGON AND THE OCHOCO-JOHN DAY HIGHLANDS. THE UPPER LOW WILL THEN MOVE SOUTH AND EAST OF THE AREA WITH SHORT WAVE RIDGING EXPECTED TO PROVIDE DRY CONDITIONS THROUGH MONDAY NIGHT. TEMPERATURES WILL COOL SLIGHTLY THROUGH MONDAY BUT WILL REMAIN ABOVE AVERAGE. WOLF .LONG TERM...TUESDAY THROUGH SATURDAY...MEDIUM RANGE MODELS DEPICT RIDGING CONTINUING TO MOVE EAST OF THE REGION...WITH A WAVE APPROACHING THE AREA TUESDAY NIGHT/WEDNESDAY. ECMWF/UKMET STILL THE STRONGEST WITH THE SYSTEM...WITH A CLOSED LOW CROSSING THE AREA ON WED...WHILE THE GFS IS MOST OPEN WITH THE SYSTEM AND THE CANADIAN MODEL STILL LEANING TOWARD THE ECMWF/UKMET. WITH RECENT PERFORMANCE SHOWING A BLEND LEANING TOWARD THE GFS BEING THE BEST SOLUTION...WILL KEEP SOME CHC (MAINLY SLIGHT) OF SHWRS FOR TUE NIGHT THROUGH WED NIGHT. THU/FRI LOOK MAINLY DRY FOR LOWLANDS...WITH PERHAPS SOME NE OREGON MTN SHWRS AS W/NW FLOW WILL PREVAIL.THE NEXT SYSTEM APPROACHES BY FRI NIGHT/SAT WITH THE NEXT CHANCE AT PRECIP FOR MOST AREAS. TEMPERATURES WILL CONTINUE TO COOL TO NEAR/SLIGHTLY ABOVE NORMAL BY WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... PDT 55 87 52 82 / 10 10 10 10 ALW 59 88 55 82 / 0 0 10 10 PSC 54 91 50 86 / 0 0 0 10 YKM 54 89 51 84 / 0 0 0 10 HRI 56 89 52 83 / 0 0 0 10 ELN 52 89 50 83 / 0 0 0 10 RDM 53 75 42 76 / 60 60 10 10 LGD 49 82 48 79 / 10 10 10 10 5J0 53 78 47 77 / 30 30 10 10 DLS 62 83 58 81 / 10 10 10 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && TI:GGG FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 86/89
Hazardous weather outlook, May 28, 2:45 PM PDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
245 PM PDT SAT MAY 28 2005
WAZ024>030-ORZ041>050-291215-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
245 PM PDT SAT MAY 28 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SLIGHT RISK OF SEVERE THUNDERSTORMS
NORTH CENTRAL OREGON, CENTRAL OREGON, JOHN DAY BASIN,
OCHOCO-JOHN DAY HIGHLANDS
THUNDERSTORMS
NORTHWEST BLUE MOUNTAINS, BLUE MOUNTAINS, WALLOWA COUNTY
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE EAST THROUGH EXTREME
NORTHERN CALIFORNIA TODAY AND TONIGHT. THE CIRCULATION ASSOCIATED
WITH THE LOW WILL BRING MID LEVEL MOISTURE AND INSTABILITY INTO
CENTRAL AND NORTH CENTRAL OREGON...THUS TRIGGERING CONVECTION
BEGINNING THROUGH THIS EVENING.
THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE WITH 30-40 KNOTS OF
DEEP LAYER SHEAR IN CENTRAL AND NORTH CENTRAL OREGON THIS EVENING.
THESE CONDITIONS WILL FAVOR THUNDERSTORMS THAT ORGANIZE INTO
SUPERCELLS WITH STRONG...SUSTAINED UPDRAFTS. A FEW STORMS IN CENTRAL
AND NORTH CENTRAL OREGON AND IN THE OCHOCO-JOHN DAY HIGHLANDS AND
THE JOHN DAY VALLEY MAY BECOME SEVERE WITH ISOLATED LARGE HAIL UP TO
ONE INCH IN DIAMETER AND DAMAGING WINDS.
A FEW ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS WILL ALSO
OCCUR IN THE BLUE AND WALLOWA MOUNTAINS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS SUNDAY
NORTH CENTRAL OREGON, CENTRAL OREGON, JOHN DAY BASIN,
OCHOCO-JOHN DAY HIGHLANDS
LINGERING LOW LEVEL MOISTURE AND AFTERNOON HEATING WILL LEAD TO A
SLIGHT CHANCE OF THUNDERSTORMS.
HIGH PRESSURE WILL GIVE DRY CONDITIONS ON MONDAY AND TUESDAY.
A WEAK UPPER LEVEL SHORT WAVE WILL MOVE THROUGH THE REGION TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT FOR A SLIGHT CHANCE OF SHOWERS IN
NORTHEAST OREGON AND THE BLUE MOUNTAINS IN SOUTHEAST WASHINGTON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.In the hours before
Local storm report, May 28, 5:17 PM PDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
517 PM PDT SAT MAY 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 5 SSW THREE RIVERS 43.75N 121.52W
05/28/2005 0.75 INCH DESCHUTES OR TRAINED SPOTTER
&&
JASLocal storm report, May 28, 6:55 PM PDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
655 PM PDT SAT MAY 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 6 S BEND 43.98N 121.29W
05/28/2005 0.50 INCH DESCHUTES OR TRAINED SPOTTER
0652 PM HAIL 5 SSW BEND 44.00N 121.37W
05/28/2005 0.50 INCH DESCHUTES OR TRAINED SPOTTER
0652 PM HAIL 4 SSW BEND 44.01N 121.33W
05/28/2005 0.50 INCH DESCHUTES OR TRAINED SPOTTER
&&
JASLocal storm report, May 28, 7:20 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
720 PM PDT SAT MAY 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HEAVY RAIN 7 SE BEND 43.98N 121.22W
05/28/2005 0.50 INCH DESCHUTES OR TRAINED SPOTTER
O.5 INCHES OF RAIN FELL IN A 10 MINUTE PERIOD.
&&
JASThe office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 5:30 PM PDT | Severe Thunderstorm Warning | PDT | Deschutes | 60 min |
Nearby
Flash Flood Warnings in Oregon, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.